Illinois, 2009

Tornadoes and Hail in Illinois, March 8, 2009

March 8, 2009 · NWS PAH · 9 events in 4 counties and zones

A strong 500 mb shortwave moved rapidly northeast from the Plains during the day. The shortwave became a closed low over the Great Lakes region by the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$284,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong 500 mb shortwave moved rapidly northeast from the Plains during the day. The shortwave became a closed low over the Great Lakes region by the evening hours. In the lower levels, a strong southwest 850 mb jet from 60 to 65 knots shifted east from the Ozarks across southern Illinois. These features provided sufficient shear and instability for a significant tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 6:58 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 8, 6:58 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL
SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING
THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL.
THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE
ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME
AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH
GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT
TO THE NORTHWEST AND DECREASE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 10:14 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Special weather statement, Mar 8, 10:25 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SUN MAR 8 2009

ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-081830-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-UNION IL-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...JONESBORO...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD
1125 AM CDT SUN MAR 8 2009

A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS RAPIDLY MOVING
EAST AT ABOUT 45 MPH TOWARDS THE QUAD STATE REGION. RIPLEY...CARTER...WAYNE...BOLLINGER...PERRY...AND
CAPE GIRARDEAU COUNTIES IN SOUTH EAST MISSOURI...AND JACKSON...PERRY...FRANKLIN...AND
JEFFERSON COUNTIES IN SOUTHERN ILLINOIS. WIND SPEEDS OF 50 MPH OR
GREATER ARE POSSIBLE WITH THESE STORMS...AS WELL AS 1 INCH TO GOLF
BALL SIZED HAIL...AND TORRENTIAL DOWNPOURS. FREQUENT CLOUD TO
GROUND LIGHTNING IS ALSO BEING OBSERVED WITH THESE STORMS...SO
PLEASE REMAIN INDOORS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STUCK BY LIGHTNING.
Local storm report, Mar 8, 11:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TORNADO          3 S LEOPOLD             37.21N 89.93W
03/08/2009                   BOLLINGER          MO   EMERGENCY MNGR

            CONFIRMED TOUCHDOWN 3 MILES SOUTH OF MARBLE HILL. TORNADO
            IS MOVING EAST...DAMAGE HAS BEEN REPORTED.

&&

JAYSONW

The radar

The Evansville,IN radar (KVWX), 114 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
March 8, 11:25 AM CST to 11:29 AM CST
Where
Jefferson County, Woodlawn to Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.330, -89.030

Several trees were blown down.

Tornado, Jefferson

When
March 8, 11:27 AM CST to 11:30 AM CST
Where
Jefferson County, 1.78 mi E of Texico to 0.16 mi S of Divide
Rating
EF1
Path length
2.27 mi
Path width
150 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
38.433, -88.867

The roof was partially blown off a school. At several properties, large and small equipment sheds were destroyed. Shingle and siding damage occurred at several homes. Trees were topped and uprooted. Carports were knocked over. Peak winds were estimated at 95 mph.

Tornado, Jefferson

When
March 8, 11:34 AM CST to 11:38 AM CST
Where
Jefferson County, 2.02 mi W of Stratton to 1.14 mi E of Shields
Rating
EF0
Path length
3.61 mi
Path width
100 yd
Continued into
Wayne, Il (PAH)
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
38.445, -88.757

Large tree limbs were broken. Four power poles were knocked over. Peak winds were estimated near 85 mph. The tornado continued into Wayne County.

Tornado, Wayne

When
March 8, 11:38 AM CST to 11:39 AM CST
Where
Wayne County, 3.31 mi SW of Orchardville to 2.7 mi SW of Orchardville
Rating
EF0
Path length
0.63 mi
Path width
100 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
38.471, -88.699

The tornado continued from Jefferson County just a short distance into Wayne County. A grain bin was thrown about 100 yards. A storage bin was toppled. A farm auger was knocked over. Metal decking or shingles were stripped off barns. There was shingle and siding damage to homes. Peak winds were estimated near 85 mph.

Tornado, Wayne

When
March 8, 11:42 AM CST to 11:56 AM CST
Where
Wayne County, 5 mi NNE of Wayne City to 5 mi NE of Cisne
Rating
EF1
Path length
14.44 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.417, -88.545

Intermittent damage was observed along the path of this tornado, which contained peak winds near 100 mph. Most of the damage was tree damage. Some trees were snapped and uprooted. Two structures were damaged, including a mobile home that was not tied down. The mobile home was rolled while a man was inside. He suffered broken ribs. The other damaged structure was a 40-by-60 foot storage shed. About one third of the shed was blown over a storage barn into a house, causing significant damage to the house. Debris was blown into a field across the street. A power pole was blown down. The tornado was witnessed about four miles north of Sims in the middle of a field. It was described as a black rotating cloud.

Hail, Wayne

When
March 8, 11:55 AM CST
Where
Wayne County, 5 mi N of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.452, -88.370

Tornado, Wayne

When
March 8, 11:58 AM CST to 12:03 PM CST
Where
Wayne County, 3 mi N of Enterprise to 3.02 mi W of Wynoose
Rating
EF2
Path length
4.73 mi
Path width
100 yd
Continued into
Clay, Il (ILX)
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
38.563, -88.350

Several structures were damaged. Half of the roof was blown off one house. A well-built storage barn was blown into another house. Debris was blown several hundred yards. Debris from a house impacted a second house 250 yards away. The second house had only minor structural damage. A large metal barn partially caved in when a small grain elevator blew onto it. Peak winds were estimated near 122 mph. The tornado crossed into Clay County.

Funnel Cloud, Alexander

When
March 8, 12:04 PM CST
Where
Alexander County, Mc Clure
Reported by
Emergency Manager
Coordinates
37.320, -89.430

Funnel clouds were reported near Mcclure heading toward Union County.

Hail, Johnson

When
March 8, 12:25 PM CST
Where
Johnson County, 2 mi W of Belknap
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -88.966

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155073, 158588, 158590, 158591, 155065, 155063, 155066, 155075, 155064.